Decrease in CD 4 count after increase
Jul 17, 2008
My CD 4 count was 38 in January 2007, decreased to 18 and then increased to 22 and then to 42 and then to 97 and now it is decreasing to 79 and now to 39. I take my medication as instructed. My viral load has been undetectable since March 2007, what would be your advise as to why this trend? I am ok except for molluscum watts which were burnt and skin rash here and there, otherwise I would say I am 100% well. I am getting depressed because of this.
Response from Dr. Moyle
This is an area of interest in research. About 20% of people who make a good antiviral response to therapy don't mount much of a CD4 response in the short term. In general, your risk of anything happening is much lower if your viral load is undetctable regardless of your CD4s so don't stop the tablets. It appears several genetic factors are involved, some people are genetically programmed to lose cells faster and regain them more slowly. There are several ideas about what drives this, notably CD8 activation seems to play a role. There are no answers to the dilema, ingeneral we just wait for the CD4 to rise, which on average it will over the years. Interleukin-2 (IL2) is being studied but mainly in higher CD4 counts. New anti-HIV drugs like Maraviroc, a CCR5 blocker, may also have specific effects on raising CD4 numbers. Similar evaluations are being made regards the integrase inhibitor raltegravir. Finally some old anti-inflammatory drugs like hydroxycloroquin are being tried by the ACTG (in the US) and MRC (in UK) but are certainly not for prime time due to side effect concerns plus no evidence of efficacy. So for the time being, sit tight, keep taking the meds and focus on the viral load being undetectable and wait, I hope this helps Dr Moyle
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.